Coming off Celexa

Discussion in 'General Parenting' started by ML, Jun 15, 2008.

  1. ML

    ML Guest

    It's been a couple weeks that I started weaning difficult child off the Celexa. I am definitely seeing a return of anxiety. Just tonight he could't fall asleep because he started thinking "what would happen if we were killed in our sleep". I hadn't seen this in a while, the celexa really did help with those out of the blue fears and anxiety. I tried to tell him he was safe but he wanted an actual plan. a. what would you do if he had a gun; b "how' would you take him down, etc. He wanted statistics on how many people get murdered, etc. I'm pretty sure that the texex won't address this. Maybe CBT? How have others dealt with this type of thing?

    We go back to the psychiatrist in a week. Thanks in advance for any feedback,

    ML
     
  2. SomewhereOutThere

    SomewhereOutThere Well-Known Member

    Do you know that there is a withdrawal syndrome from SSRIs? It can be pretty bad and take a while to clear up. Why is he going off of it if it helped him?
     
  3. ML

    ML Guest

    While it helped with this anxiety piece, it had other side effects and things we didn't like. To be honest I'm not sure if I even correlated his nighttime bedtime anxiety improvement with the C but not that it's coming back, I know it was helping. I need to talk to the psychiatrist soon.
     
  4. ML

    ML Guest

    I have a favor. I could really use some feedback on this post. Am I right to think maybe coming completely off Celexa is a bad idea? I'm worried about this returning anxiety and I'm not sure if this tenex is going to be enough. I know that ultimately I have to speak with psychiatrist (and we have an apt for next week) but if anyone has experiences or thoughts about my situation I would really appreciate it.
     
  5. susiestar

    susiestar Roll With It

    I am not sure that staying on C is the best idea. Your signature states Moods. does this mean mood swings like bipolar?? If mood disorders are the problem, SSRI's (like celexa) are usually NOT a good idea. A mood stabilizer might help a whole lot more.

    What does psychiatrist consider to be the main diagnosis? The biggest problem? do you agree?

    I think tenex is for the ADHD, am I right? I am not quite sure how it helps.

    food for thought: I think many, if not most, of us came here with ADHD diagnoses only to find that it was something else. And ADHD medications can make mood disorders WORSE. bigtime. Many recommendations are to rule out mood problems FIRST, then treat other things. If it is an autism spectrum issue, then medications may or may not help.

    sorry if this is confusing. I am just not sure what the biggest problem is. You have to prioritize the problems because if you change more than 1 tihng at a time then you don't know what is working and what isn't.

    You may even want to concentrate on the anxiety first. But anxiety can be a sign of mania (I think). So this is something to talk out with the psychiatrist.

    Also, celexa can have significant withdrawal (even though very few docs will acknowledge this, a pet peeve of mine!). I was taken off effexor quite rapidly and had withdrawal symptoms for MONTHS. I did some research and found that the newer SSRI's and SNRI's and combo medications (both of them) stay in the body for a much shorter time than the older medications. So withdrawal can start very soon and be very intense. Mine was. I took some research in to the doctor and then took ONE prozac 20mg pill every 1-2 weeks just to handle the dang withdrawal. It worked because prozac stays in the body much longer. It is frustrating to me because I had to watch my son go through the withdrawal and his doctor would NOT acknowledge ANY kind of withdrawal - told me it did not exist (he is not our psychiatrist any more!). We did switch my son to another ssri (luvox - an amped up prozac is how the nurse explained it) and this stopped the withdrawal except for the brain shivers.

    I don't know which way you should go, but I do think you should consider the possibility of celexa withdrawal. It can happen even with very slow weaning.

    Sorry I am not more help!

    Hugs
     
  6. ML

    ML Guest

    Susiestar thank you so much. The only confirmed diagnosis is ADHD and anxiety but I do know there's more going on. The psychiatrists haven't been able to pinpoint what but it has features of both aspergers and bipolar/mood spectrum. I think we'll have another talk about lamictal next week.

    I know that no one has any clear cut answers but I really appreciate your perspective.

    hugs to you!!

    Michele
     
  7. susiestar

    susiestar Roll With It

    Michele,

    One thing to remember is that wihle ADHD is often/usually given as a separate diagnosis, it is often a SYMPTOM of another disorder. I know that it is a symptom of Aspergers, though usually written as a separate disorder. You get more insurance help if it is written as a separate disorder.

    Just thought I would metnion that.

    Hugs,
     
  8. SRL

    SRL Active Member

    Are you doing this medication adjustment on your own or is psychiatrist involved? Either way, if it's not going well you need to call the office and ask to talk to a nurse. Don't wait for a week--anxiety can take a fast and serious downward tumble to the debilitating point so you need to get a plan in place right away.

    I've sent you a PM.
     
Loading...